Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On simultaneous extension
of continuous partial functions

Authors: Hans-Peter A. Künzi and Leonid B. Shapiro
Journal: Proc. Amer. Math. Soc. 125 (1997), 1853-1859
MSC (1991): Primary 54B20, 54C20, 54C35, 54C65, 54E15
MathSciNet review: 1415348
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: For a metric space $X$ let ${\cal C}_{vc}(X)$ (that is, the set of all graphs of real-valued continuous functions with a compact domain in $X$) be equipped with the Hausdorff metric induced by the hyperspace of nonempty closed subsets of $X\times {\mathbf {R}}.$ It is shown that there exists a continuous mapping $\Phi :{\cal C}_{vc}(X)\rightarrow {\cal C}_b(X)$ satisfying the following conditions: (i) $\Phi (f)\vert \operatorname {dom}f= f$ for all partial functions $f.$ (ii) For every nonempty compact subset $K$ of $X,$ $\Phi \vert{\cal C}_b(K):{\cal C}_b(K) \rightarrow {\cal C}_b(X)$ is a linear positive operator such that $\Phi (1_K)=1_X$.

References [Enhancements On Off] (What's this?)

  • 1. R. M. Dudley, Correction to: “Convergence of Baire measures” (Studia Math. 27 (1966), 251–268), Studia Math. 51 (1974), 275. MR 354989
  • 2. J. Dugundji, An extension of Tietze's theorem, Pacific J. Math. 1 (1951), 353-367. MR 13:373c
  • 3. R. Engelking, General Topology, Heldermann, Berlin, 1989.
  • 4. V. V. Filippov, Topological structure of solution spaces of ordinary differential equations, Uspekhi Mat. Nauk 48 (1993), no. 1(289), 103–154 (Russian); English transl., Russian Math. Surveys 48 (1993), no. 1, 101–154. MR 1227948,
  • 5. K. Kuratowski, Sur l'espace des fonctions partielles, Ann. Mat. Pura Appl. 40 (1955), 61-67. MR 17:650b
  • 6. K. Kuratowski, Sur une méthode de métrisation complète de certains espaces d'ensembles compacts, Fund. Math. 43 (1956), 114-138. MR 18:58a
  • 7. E. Michael, Topologies on spaces of subsets, Trans. Amer. Math. Soc. 71 (1951), 152-182. MR 13:54f
  • 8. E. Michael, Continuous selections, I, Ann. Math. 63 (1956), 361-382. MR 17:990e
  • 9. Walter Rudin, Functional analysis, 2nd ed., International Series in Pure and Applied Mathematics, McGraw-Hill, Inc., New York, 1991. MR 1157815
  • 10. E. N. Stepanova, Continuation of continuous functions and the metrizability of paracompact 𝑝-spaces, Mat. Zametki 53 (1993), no. 3, 92–101 (Russian); English transl., Math. Notes 53 (1993), no. 3-4, 308–314. MR 1220188,
  • 11. Eric K. van Douwen, Simultaneous linear extension of continuous functions, General Topology and Appl. 5 (1975), no. 4, 297–319. MR 380715

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 54B20, 54C20, 54C35, 54C65, 54E15

Retrieve articles in all journals with MSC (1991): 54B20, 54C20, 54C35, 54C65, 54E15

Additional Information

Hans-Peter A. Künzi
Affiliation: Department of Mathematics, University of Berne, Sidlerstrasse 5, CH-3012 Berne, Switzerland

Leonid B. Shapiro
Affiliation: Department of Mathematics, Academy of Labor and Social Relations, Lobachevskogo 90, 117454 Moscow, Russia

Keywords: Extension of function, partial function, compact domain, Hausdorff metric, Lipschitzian function, probability measure
Received by editor(s): December 16, 1995
Additional Notes: The first author was partially working on this paper during his stay at the University of Łódź in 1995. He would like to thank his Polish colleagues for their hospitality.
During his visit to the University of Berne the second author was supported by the first author’s grant 7GUPJ041377 from the Swiss National Science Foundation and by the International Science Foundation under grants NFU 000 and NFU 300.
Communicated by: Franklin D. Tall
Article copyright: © Copyright 1997 American Mathematical Society